logoThe People's Perspective on Medicine

Problems Stopping Beta Blocker Suddenly

Problems Stopping Beta Blocker Suddenly

Q. I have been on atenolol for high blood pressure for about seven years. Recently my doctor told me to stop this drug because my heart rate was in the 40s.

He switched me to lisinopril, and although my blood pressure is under control I have experienced anxiety and bouts of rapid heart beats. Sometimes this wakes me up at night. Is this a symptom of withdrawal from atenolol?

A. Atenolol has lost favor as a first-line treatment for high blood pressure. That said, stopping beta blockers like atenolol, propranolol or metoprolol suddenly can cause complications. People taking such drugs for heart disease may experience angina, irregular heart rhythms or heart attack if they stop their medicine abruptly.

So you can learn more about the pros and cons of atenolol, other beta blockers and lisinopril as well as other approaches for hypertension, we are sending you our Guide to Blood Pressure Treatment.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.1- 7 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.